Format

Send to

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 2001 Nov;21(11):1422-4.

Metformin as a cause of late-onset chronic diarrhea.

Author information

1
Washington Regional Medical Center, Fayetteville, Arkansas, USA.

Abstract

Metformin is an effective and commonly administered drug for controlling plasma glucose concentrations in patients with type 2 diabetes mellitus. Gastrointestinal adverse effects such as abdominal pain, nausea, dyspepsia, anorexia, and diarrhea are common and widely accepted when occurring at the start of metformin therapy. Diarrhea occurring long after the dosage titration period is much less well recognized. Our patient began to experience nausea, abdominal cramping, and explosive watery diarrhea that occasionally caused incontinence after several years of stable metformin therapy A trial of metformin discontinuation resolved all gastrointestinal symptoms. A review of the literature revealed two reports that suggest diarrhea occurring long after the start of metformin therapy is relatively common, based on surveys of patients with diabetes. Metformin-induced diarrhea is differentiated from diabetic diarrhea, which is clinically similar, except diabetic diarrhea is rare in patients with type 2 diabetes. Patients with type 2 diabetes who are taking metformin and experience diarrhea deserve a drug-free interval before undergoing expensive and uncomfortable diagnostic tests, even when the dosage has been stable over a long period.

PMID:
11714216
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center